Arizona, 2016

Hail and Damaging Winds in Arizona, June 10, 2016

June 10, 2016 · NWS TWC · 4 events in 2 counties and zones

46 precipitable water values, thunderstorms formed over southeast Arizona, some of which were severe with large hail and damaging winds in the Tucson and Safford areas.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$45,000
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS TWC wrote it up.

With an inverted trough located over Sonora, Mexico, and a daily record 1.46 precipitable water values, thunderstorms formed over southeast Arizona, some of which were severe with large hail and damaging winds in the Tucson and Safford areas.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tucson, AZ wrote its last area forecast discussion before the first event at Jun 10, 3:03 PM MST, 2 hours 12 minutes earlier.

Area forecast discussion, Jun 10, 3:03 PM MST, 2 hours 12 minutes before
Area Forecast Discussion
National Weather Service Tucson AZ
303 PM MST FRI JUN 10 2016

.SYNOPSIS...There is a good chance of showers and thunderstorms
for the remainder of this afternoon and into the evening hours, with
some of these storms producing areas of blowing dust due to strong
and gusty outflows. Localized heavy rain also possible. Drier air
starts to work in from the west on Saturday pushing the best chance
of storms to areas east of Tucson. A few thunderstorms may occur
near the New Mexico border on Sunday. Dry conditions will prevail
next week with a drier air mass over the area. Daytime temperatures
will remain near normal or a few degrees below normal through
Tuesday, then hotter temperatures return next Wednesday and Thursday.

&&

.DISCUSSION...Water vapor imagery shows high pressure over
the general vicinity of the four corners region. Meanwhile, an
inverted trough resides to our south over Sonora Mexico. Overnight,
convection developed/persisted across areas mainly along the
international border and moved west. The latest visible and IR
imagery shows remnants of this activity, with mid and high level
cloudiness covering mostly the western parts of the forecast area.
A persistent MCV is over extreme northwest Sonora and continues to
move rapidly to the west northwest.

This mornings 10/12Z KTWC sounding reveals a very wet airmass in
place with a PW of 1.46 inches, which is a record for this date. The
old record was 1.33 inches. In addition, decent flow in the column
with generally an easterly component in the entire profile. Enough
flow to help get storms organized, thus the inherited POP forecast
that shows high end scattered to likely category POP's for most of
the forecast area. The only exception would be isolated activity
over the far western deserts of Pima county near Ajo and Organ Pipe.
In addition, some of the parameters from the sounding indicate a MU
Cape of nearly 1500 J/KG and a lifted index of minus 3.

The 12Z run of the U of A WRF NAM/GFS both show organized convection
developing initially over central areas, more specifically parts of
Santa Cruz and Pima counties and spreading to the northwest during
the late afternoon and early evening. The GFS is the more robust and
indicates explosion development beginning around the current time
over Santa Cruz county and then a large cluster/complex develops
over central Pima county and makes its way into Pinal county. After
4 pm, it shows additional development over eastern Pima and Western
Cochise county and this activity spreads north northwest into Graham
county and after 8 PM MST is mostly in the Phoenix area of
responsibility. The WRF/NAM solution shows initial development
around 2 to 3 PM MST (which is too slow) over eastern Pima county
and heads into Pinal county and areas beyond after around 6 PM MST
this evening. The latest run of the HRRR shows a similar solution
with early development over eastern Pima county and additional
development over Cochise, Graham and Greenlee counties, especially
after 11/00Z. So even though these solutions have the same general
theme, there are differences in the details. That said, have
generally gone with a sort of blend of these solutions, which means
scattered to low end likely category POP's for a large part of the
forecast area, with the exception of western Pima county.

With the way the storms are developing today and with the
anticipated movement to the west northwest or northwest, the night
shift issued a blowing dust advisory for portions of central and
eastern Pima county and all of Pinal county, which will take effect
at 3 PM MST this afternoon and continue through 7 PM MST.

Through the weekend, we will hang on to POPS, especially Saturday
although lesser than today, as an approaching trough kicks the
moisture to the east. Once the trough passes through the region,
high pressure will build back in for warming temperatures during the
middle to latter part of next week.

&&

.AVIATION...VALID THRU 12/00Z.
Scattered -TSRA/-SHRA...wind gusts of 40-50 kts and visibilities
reduced to around 1-2SM with the stronger TSRA. Otherwise, cloud
decks will generally range from 10k-15k ft MSL. Surface wind mainly
less than 10 kts except near thunderstorms. Aviation discussion not
updated for TAF ammendments.

&&

.FIRE WEATHER...Expect scattered showers and thunderstorms this
afternoon and evening and again Saturday. A few thunderstorms Sunday
will likely be limited to the higher terrain east of Tucson.
Thunderstorm outflows will occasionally produce brief strong, gusty
and erratic winds. Dry conditions will then prevail area-wide Monday
through Friday of next week. Daytime temperatures will be a few
degrees below normal into early next week, then hotter temperatures
return Wednesday into next Friday.

&&

.TWC WATCHES/WARNINGS/ADVISORIES...Blowing Dust Advisory in effect
    until 7 PM this evening for AZZ502>506.

&&

Mollere

Visit us on Facebook...Twitter...YouTube...and at weather.gov/Tucson

In the hours before

Special weather statement, Jun 10, 1:48 PM MST, 3 hours 27 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TUCSON AZ
148 PM MST FRI JUN 10 2016

AZZ504>507-514-102215-
SOUTH CENTRAL PINAL COUNTY INCLUDING ELOY/PICACHO PEAK STATE
PARK-TUCSON METRO AREA INCLUDING TUCSON/GREEN
VALLEY/MARANA/VAIL-UPPER SAN PEDRO RIVER VALLEY INCLUDING SIERRA
VISTA/BENSON-SOUTHEAST PINAL COUNTY INCLUDING
KEARNY/MAMMOTH/ORACLE-SANTA CATALINA AND RINCON MOUNTAINS INCLUDING
MOUNT LEMMON/SUMMERHAVEN-
148 PM MST FRI JUN 10 2016

...A STRONG THUNDERSTORM WILL AFFECT SOUTH CENTRAL PINAL AND
NORTHEASTERN PIMA COUNTIES...

AT 144 PM MST...A CLUSTER OF STRONG THUNDERSTORMS WERE LOCATED 8
MILES SOUTH OF ORACLE...OR 9 MILES NORTHEAST OF ORO VALLEY...MAINLY
IN THE CATALINA MOUNTAINS. LARGE HAIL AND VERY HEAVY RAINFALL CAN BE
EXPECTED WITH THESE THUNDERSTORMS. THE STORMS HAVE SHOWN VERY LITTLE
MOVEMENT SINCE 130 PM MST.

LOCATIONS IMPACTED INCLUDE...
ORACLE...SADDLEBROOKE...CATALINA...ORACLE JUNCTION...
MOUNT LEMMON/SUMMERHAVEN...CATALINA STATE PARK...CAMPO BONITO...
BIOSPHERE 2.

LAT...LON 3250 11052 3236 11060 3249 11130 3269 11096
TIME...MOT...LOC 2044Z 130DEG 3KT 3250 11083

The radar

The Tucson radar (KEMX), 139 km away, was scanning. The volume nearest the first event began at 00:14 UTC.

Open the radar archive at this moment

Event by event

2 thunderstorm wind, 2 hail. Local standard time, as filed.

Thunderstorm Wind, Graham

When
June 10, 5:15 PM MST to 5:25 PM MST
Where
Graham County, 0.71 mi S of Solomon to 0.38 mi WSW of Lone Star
Measured
56 kt (64 mph) estimated gust
Property damage
$15,000
Reported by
Social Media
Coordinates
32.810, -109.621

Facebook reports from the public indicated a measured 64 mph wind gust at Safford Ranch. One large tree was uprooted and fell on a vehicle. The Safford Electric Division reported power lines snapped and 3 or 4 poles had to be replaced. A chain linked fence was blown over.

Hail, Pima

When
June 10, 5:50 PM MST to 5:55 PM MST
Where
Pima County, 3.9 mi ESE of Littletown
Measured
1 in hail
Reported by
Social Media
Coordinates
32.116, -110.805

Hail, Pima

When
June 10, 5:55 PM MST to 6:00 PM MST
Where
Pima County, 2.75 mi W of Jaynes
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
32.293, -111.076

Thunderstorm Wind, Pima

When
June 10, 6:15 PM MST to 6:20 PM MST
Where
Pima County, 1.62 mi WSW of Cortaro to 0.83 mi NNE of Cortaro
Measured
50 kt (58 mph) estimated gust
Property damage
$30,000
Reported by
Social Media
Coordinates
32.337, -111.103

Multiple reports and photos of trees uprooted and broken branches on the northwest side of Tucson. Some branches fell on vehicles. Wind damage to a church roof led to extensive water damage inside.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Arizona in 2016Every state in 2016This day in weather historyWarnings in Arizona, June 2016

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 644136, 644167, 644161, 644180.